Format

Send to:

Choose Destination
See comment in PubMed Commons below
Br J Sports Med. 2005 May;39(5):e27.

Hepatocellular adenomas associated with anabolic androgenic steroid abuse in bodybuilders: a report of two cases and a review of the literature.

Author information

  • 1Department of Radiology, Cajal Clinical Centre, Las Palmas de Gran Canaria, Canary Islands, Spain.

Abstract

Anabolic androgenic steroids (AAS) are used illicitly at high doses by bodybuilders. The misuse of these drugs is associated with serious adverse effects to the liver, including cellular adenomas and adenocarcinomas. We report two very different cases of adult male bodybuilders who developed hepatocellular adenomas following AAS abuse. The first patient was asymptomatic but had two large liver lesions which were detected by ultrasound studies after routine medical examination. The second patient was admitted to our hospital with acute renal failure and ultrasound (US) studies showed mild hepatomegaly with several very close hyperecogenic nodules in liver, concordant with adenomas at first diagnosis. In both cases the patients have evolved favourably and the tumours have shown a tendency to regress after the withdrawal of AAS. The cases presented here are rare but may well be suggestive of the natural course of AAS induced hepatocellular adenomas. In conclusion, sportsmen taking AAS should be considered as a group at risk of developing hepatic sex hormone related tumours. Consequently, they should be carefully and periodically monitored with US studies. In any case, despite the size of the tumours detected in these two cases, the possibility of spontaneous tumour regression must also be taken in account.

PMID:
15849280
[PubMed - indexed for MEDLINE]
PMCID:
PMC1725213
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Write to the Help Desk